|Home | About | Journals | Submit | Contact Us | Français|
Serotonin Syndrome is an underreported and underecognised condition that occurs on administration of selective serotonin re‐uptake inhibitors alone, or in combination with other medication known to increase levels of 5‐ Hydroxytryptamine. This case demonstrates the signs and symptoms associated with this condition and illustrates the importance of recognition of this syndrome in order to instigate appropriate treatment for the patient. The report illustrates a severe case of serotonin syndrome unusually resulting from the overdose of a single serotonergic agent, paroxetine. The patient developed the classic signs & symptoms which include changes in mental status, neuromuscular hyperactivity and autonomic instability within hours of ingestion which initially puzzled the clinicians involved. The incidence of this condition is unknown but is likely to be underreported because it is not recognized or is confused with neuroleptic malignant syndrome. This potentially life‐threatening condition requires a heightened clinical awareness in order to recognise and treat the condition promptly.
Evans CE, Sebastian J. Serotonin syndrome. Emerg Med J 2006;24:e20. http://emjonline.com/cgi/content/full/24/4/e20 doi: 10.1136/emj.2006.040550.
We report on a young adult with a foreign body lodged in the right main bronchus for at least 5 days, with no alleged recollection of aspiration despite the size and shape of the object, which was removed successfully by rigid bronchscopy.
Parra Sanchez G, Chetty G, Sarkar PK. Not ht etypical winter cough. Emerg Med J 2006;24:e21. http://emjonline.com/cgi/content/full/24/4/e21 doi: 10.1136/emj.2006.040774.
Ingestion of foreign bodies is a well‐recognised problemin children and adults with psychiatric conditions and personality disorders. Patients may be asymptomatic or may present with symptoms and signs of gastrointestinal obstructions, perforation and/or bleeding. A rare case of an ingested foreign body in the stomach causing pericardial tamponade is described here.
Kelly M, Ferguson N, Sutcliffe R, et al. Cardiac tamponade due to ingested gastric foreign body. Emerg Med J 2006;24:e22. http://emjonline.com/cgi/content/full/24/4/e22 doi: 10.1136/emj.2006.040949.
Subarachnoid haemorrhage can be a massively debilitating condition with long‐term repercussions. The “classic” presentation of sudden‐onset severe headache normally raises suspicions. However, if the presentation is atypical, the diagnosis may be missed. We report on a 52‐year‐old man who presented with a 1‐day history of progressively worsening right‐sided neck pain spreading to the chest with associated symptoms of autonomic dysfunction. After initial stabilisation, the patient's Glasgow Coma Scale score declined, with subsequent CT scan showing an extensive subarachnoid haemorrhage.
Ahmed J, Blakeley C, Sakar R, et al. Acute neck pain: An atypical presentation of subarachnoid haemorrhage. Emerg Med J 2006;24:e23. http://emjonline.com/cgi/content/full/24/4/e23 doi: 10.1136/emj.2006.041954.
Boerhaave's syndrome is a transmural rupture of the oesopahgus. It is a rarer, and less well described complication of forceful emesis. The more common complication being a non‐transmural Mallory‐Weiss tear. Boerhaave's is the most lethal perforation of the GI tract and has a mortality rate between 10 and 50%.
It most commonly occurs after indulgence in food or alcohol, particularly in males aged 50–70 years. The well described presentation is of a middle aged man with a sudden onset of severe chest pain in the lower thorax/upper abdomen following repeated retching or vomiting induced by excessive dietary and alcohol intake. However, atypical presentations are common. Presented here is the case of a 26‐year‐old man who attended accident and emergency department complaining of chest pain. Initial examination was normal. He was subsequently diagnosed with Boerhaave's syndrome. This case highlights the varied presentation of this potentially fatal condition.
Lewis AM, Dharmarajah R. Walked in with Boerhaave's…. Emerg Med J 2006;24:e24. http://emjonline.com/cgi/content/full/24/4/e24 doi: 10.1136/emj.2006.043471.
A 79‐year‐old woman was out in the garden having lunch on a hot summer's day. She developed stabbing chest pains more severe on her left side, associated with radiation down her left arm. Severity was 7 out of 10. There was no relief of pain with glyceryl trinitrate spray. Risk factors for ischaemi heart disease include hyperlipidaemis, being an ex‐smoker 40 years ago, no history of diabetes of hypertension. There was a family history of her father having a myocardial infarction at the age of 54. ECG revealed winde‐spread deep symmetrical T‐wave inversion in the chest leads and lateral limb leads.
Teo B. A mimicry of an acute coronary syndrome. Emerg Med J 2006;24:e25. http://emjonline.com/cgi/content/full/24/4/e25 doi: 10.1136/emj.2006.044891.